Banjo is my female Rott mix, almost 8 yrs. old and 110 lbs. She had surgery to replace a torn ligament one year ago; around the same time, she developed a form of arthritis, for which the vet has prescribed a combination of 50 mg./day of Dexamethasone four days a week (Tu,Th,Sat,Sun) and 50 mg./day of Azathioprine three days a week (Mon,Wed,Fri). For the last 3 years she has also been on 64.8 mg./day of phenobarbitol for seizures. The vet recently added 500 mg./day of potassium bromide. I also give her 100 mg. Rimadyl when she seems to be having a bad pain day.
I'm concerned about the potential danger of combining so many medicines; also about long-term use of Rimadyl, Dexamethasone and Azathioprine. Is there a potential for organ damage? She also recently had a lump removed, which proved to be cancerous. Could glucosamine chondroitin be introduced into this mix, or used as a substitute for one or more?
Rimadyl is very safe but I do not understand why your pet is on dex and azathioprine. Does your pet have rheumatoid arthritis? If so then this makes sense. You have to weight out the the side efeects of the drugs vs. the benefits of the drugs. If you take your pet off the drugs how does he feel? Is it worth it? All medication has side effects but as long as your vet closely monitors routine blood work and adjusts meds as neccessary then You are doing the best you can do. Cosequin should have no side effects, talk to your vet about starting it. vetcare